Alert archive / Iowa / Special Weather Statements in 2023

Special Weather Statement, NWS Des Moines, IA

April 19, 2023Adams County, Decatur County, Iowa

NWS Des Moines, IA issued this special weather statement at Apr 19, 2023, 9:13 PM CDT for Adams County, Decatur County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2023, 9:13 PM CDT (02:13 UTC)
Expired
Apr 19, 2023, 9:45 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Hail
0.88 in
Wind
30

Counties Adams County, IA, Decatur County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS83 KDMX 200213
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
913 PM CDT Wed Apr 19 2023
 
IAZ081-092-094-200245-
Adams IA-Taylor IA-Decatur IA-
913 PM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of Decatur, Adams and
northwestern Taylor Counties through 945 PM CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm near
Villisca, or 10 miles north of Clarinda, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Corning around 935 PM CDT.
  Lake Icaria around 945 PM CDT.

Other locations impacted by this storm include Davis City,
Pleasanton, Grand River, Corning Municipal Airport, Cromwell, Carbon,
Nodaway, Van Wert, Garden Grove and Weldon.

This includes Interstate 35 between mile markers 1 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Iowa.

&&

LAT...LON 4089 9401 4105 9452 4066 9491 4116 9492
      4116 9484 4090 9398 4090 9356 4058 9356
      4057 9401
TIME...MOT...LOC 0213Z 210DEG 31KT 4088 9496 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

KCM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Apr 19, 6:31 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 19, 6:31 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
631 PM CDT Wed Apr 19 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 225 PM CDT Wed Apr 19 2023

Key Messages:

- Multiple rounds of convection likely by later this evening and
overnight. Severe storms and locally heavy rainfall possible.
- Cool and blustery Friday through the weekend.

The potential for multiple rounds of thunderstorms over the next 18-
24 hours remains the primary forecast challenge. As of 19z GOES
water vapor imagery depicts mean troughing with several embedded
waves over the western conus. At the surface a warm front is draped
across central Iowa, noted on radar just between Hwy 30 and I80.
Warm, south winds below the front have pushed temps into the 70s and
dewpoints into the 50s to low 60s. Cooler conditions and more cloud
cover is evident north of the front with easterly winds and temps in
the 50s and 60s. The warm front extends westward toward an analyzed
sfc low center in southeast Nebraska, and an attendant dry line
stretching south through KS into OK.

First window for potential thunderstorm activity opens this
afternoon as hi-res models try to develop elevated convection in
northwest Iowa near the vicinity of a mid-level baroclinic zone.
Satellite imagery shows some agitated cu in the general vicinity,
but no robust updrafts to this point. Some small hail is possible
with any of this activity if/when it develops and moves north
into MN. Next opportunity has the potential to be more robust as
surface based convection activates along the dry line north and
east toward the sfc low triple point, likely near or into
southwest to west central Iowa. Model trends continue to favor
23-01z for CI as the LLJ cranks up. The shear/instability
parameter space will be conducive for strong, organized updrafts
capable of large hail and damaging wind gusts as the activity
pushes north and east. A few tornadoes cannot be ruled out,
particularly near the triple point where low level SRH will be
maximized. Hires models show storm modes eventually becoming more
clustered or linear with a deep cold pool. This could stall out
progression if it becomes perpendicular to the mean southerly low
level flow, however intensity is expected to wane a bit as this
occurs.

Convection becomes reinvigorated overnight as a shortwave trough
axis sweeps through the region. LLJ remains strong and actually
intensifies northward moisture transport into the state.
RAP/HRRR/ARW camp suggests there is some potential for this
convection to remain surface based and pose a QLCS tornado threat
given 0-3km bulk shear of 40-50 kts and storm motion relatively
parallel to the mean vector. However, it is unknown how the
boundary layer recovers after the initial round of storms.
Regardless, strong wind gusts and large hail will also remain a
concern even if updrafts are rooted off the surface. Locally heavy
rainfall of 1-2"+ may be realized in areas that see repeat rounds
of convection, although the threat for flash flooding looks low
at this time especially outside of urban areas.

Showers and storms linger into Thursday morning before dry air
advection and increasing deep layer subsidence clears it out by the
afternoon. This will give way to a blustery period with below normal
temps into the weekend as an upper low nearly stalls out over Lake
Superior and shoves cooler air southward into the region. Guidance
suggests highs only in the 40s and 50s. Some light shower activity
may develop as weak waves rotating around the parent upper low
interact with steep low level lapse rates within the caa regime. Dry
air will be a mitigating factor, but did go ahead and add PoPs into
northern Iowa where moisture is a bit deeper in model soundings.
Some or all of this precip may fall as snow. Little to no
accumulation is expected. Temperatures try to moderate early next
week, but models are becoming more stubborn to erode the cold air
mass. In addition, chances for showers and perhaps some storms
return as another upper low digs into the Rockies. Large model
variability grows considerably at this time range makes it
difficult to discuss any specifics.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 631 PM CDT Wed Apr 19 2023

Main concern will be 2 rounds of convection; one prior to 06z west
half with another round of storms expected from 08 to 14z as main
system tracks through the area. Cigs will also lower to IFR aft
12z as cooler air and lingering showers/iso storms track east.
Winds turn WNW and increase aft 12z and remain gusty through end
of period. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...REV
Hazardous weather outlook, Apr 19, 2:39 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Wed Apr 19 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms will develop late this afternoon or early this
evening and continue this evening. A second round of storms will
arrive after midnight into Thursday morning. Both rounds will have
the threats of a few tornadoes, large hail, and damaging wind
gusts. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few stronger thunderstorms may linger into the daylight
Thursday morning hours, but the severe threat will be diminishing.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed tonight into Thursday morning.

In the hours before

Local storm report, Apr 19, 8:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FUNNEL CLOUD     5 E KIRON               42.20N 95.23W
04/19/2023                   CRAWFORD           IA   FIRE DEPT/RESCUE

&&
Local storm report, Apr 19, 8:28 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
828 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             1 ENE ODEBOLT           42.31N 95.24W
04/19/2023  M1.00 INCH       SAC                IA   FIRE DEPT/RESCUE

            PENNY TO QUARTER SIZED WITH PONDING OF WATER
            ON ROADS IN TOWN.

&&
Local storm report, Apr 19, 8:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 S EARLY               42.42N 95.15W
04/19/2023  E2.75 INCH       SAC                IA   BROADCAST MEDIA

            PUBLIC REPORT VIA MEDIA. LOCATION AND TIMING
            ESTIMATED USING RADAR DATA.

&&
Local storm report, Apr 19, 8:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
859 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             WALL LAKE               42.27N 95.10W
04/19/2023  E1.75 INCH       SAC                IA   PUBLIC

&&
Local storm report, Apr 19, 9:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             1 NW LAKE VIEW          42.32N 95.06W
04/19/2023  E1.00 INCH       SAC                IA   TRAINED SPOTTER

            DELAYED REPORT, TIME ESTIMATED BY RADAR.

&&
Special weather statement, Apr 19, 9:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
913 PM CDT Wed Apr 19 2023

IAZ081-092-094-200245-
Adams IA-Taylor IA-Decatur IA-
913 PM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of Decatur, Adams and
northwestern Taylor Counties through 945 PM CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm near
Villisca, or 10 miles north of Clarinda, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Corning around 935 PM CDT.
  Lake Icaria around 945 PM CDT.

Other locations impacted by this storm include Davis City,
Pleasanton, Grand River, Corning Municipal Airport, Cromwell, Carbon,
Nodaway, Van Wert, Garden Grove and Weldon.

This includes Interstate 35 between mile markers 1 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Iowa.

&&

LAT...LON 4089 9401 4105 9452 4066 9491 4116 9492
      4116 9484 4090 9398 4090 9356 4058 9356
      4057 9401
TIME...MOT...LOC 0213Z 210DEG 31KT 4088 9496

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KCM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:12 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCrawford, Sac48 min
Apr 19, 7:21 PM CDTTornado WarningDMXCrawford39 min
Apr 19, 7:24 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass51 min
Apr 19, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCrawford, Sac49 min
Apr 19, 8:03 PM CDTTornado WarningDMXCarroll, Crawford, Sac42 min
Apr 19, 8:14 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie15 min
Apr 19, 8:17 PM CDTSevere Thunderstorm WarningDMXSac28 min
Apr 19, 8:42 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison48 min
Apr 19, 9:19 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk26 min
Apr 19, 9:44 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story46 min
Apr 19, 10:10 PM CDTSevere Thunderstorm WarningDMXBoone, Marshall, Polk, Story50 min
Apr 19, 10:29 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story46 min
Apr 19, 10:41 PM CDTSevere Thunderstorm WarningDMXMarion, Polk, Warren49 min
Apr 19, 10:57 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story48 min
Apr 19, 11:08 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Marshall, Polk, Story37 min
Apr 19, 11:30 PM CDTTornado WarningDMXJasper, Poweshiek30 min
Apr 19, 11:41 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama58 min

Nearby

Special Weather Statements in Iowa, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.